Illinois, 2016Damaging Winds and Strong Wind in Illinois, May 13, 2016
May 13, 2016 · NWS ILX · 3 events in 3 counties and zones
A cold front triggered scattered strong thunderstorms across central Illinois during the evening of May 13th. A couple cells produced gusty winds and minor damage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front triggered scattered strong thunderstorms across central Illinois during the evening of May 13th. A couple cells produced gusty winds and minor damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 13, 5:03 PM CST, 32 minutes earlier.
Area forecast discussion, May 13, 5:03 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
603 PM CDT FRI MAY 13 2016
.SHORT TERM...(Tonight)
ISSUED AT 246 PM CDT Fri May 13 2016
Most of the Midwest under west/northwesterly flow aloft from a broad
closed low btwn the Great Lakes and Hudson Bay this afternoon. Weak
surface low dragging a cold front through the region this afternoon
and this evening, with associated showers and thunderstorms
expected through the overnight. Lacking a lot of support aloft,
the thunderstorms will have a significant diurnal element to
gathering strength and sustaining themselves. So far, showers and
thunderstorms to the northwest are rather unimpressive. Airmass
over Central Illinois is more stable, for now. Very little
moisture in the column this morning, but is also countered by
sunny skies and weakly warming temperatures at the surface today.
A slight risk is painted over much of Central Illinois by SPC, and
a Severe Thunderstorm Watch is in effect in the far west in
anticipation of the showers and thunderstorms. With pretty cold
air aloft, hail and wind are the bigger threats. After the sun
sets, the severe threat should diminish quickly, even if the
thunderstorms are expected to continue through the evening until
the cold front clears the region.
.LONG TERM...(Saturday through Friday)
ISSUED AT 246 PM CDT Fri May 13 2016
Lobe of colder air currently dropping into northern Wisconsin with
the shortwave rotating around the upper low in Ontario. Coldest air
should stay closer to the Great Lakes, but 850 mb temperatures
progged down to about -5C by Saturday morning as far south as here.
Have lowered high temperatures a tad for Saturday, mainly mid 50s,
and lows Saturday night still look to be in the mid-upper 30s. Main
question with the frost potential will be with a potential uptick in
clouds late in the night across the northern CWA, associated with a
weak, fast-moving wave. The GFS and Canadian models are quickest
with this feature, while the NAM and ECMWF hold off until a bit
later Sunday morning. With the uncertainty, will leave out any
mention for now and re-evaluate with the next forecast package.
Longer range pattern has been trending toward more dry periods in
the middle to late week time frame, as a cutoff upper low over the
southwest U.S. is slower to phase with the northern stream. The
ECMWF is most aggressive with finally kicking this system eastward
late in the week, while the GFS brings the remnants into the
southern Plains. With the associated frontal boundary being pushed
even further south than recent runs, thunder potential is fairly
low. Have removed most mention of it by Monday night, and went dry
by Wednesday morning. The moisture return later in the week is quite
uncertain due to the large model variations, and so have only
mentioned slight chance PoP's next Friday.
Temperatures will be slowly edging upward each day next week, and
should get back close to normal toward Thursday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 600 PM CDT Fri May 13 2016
The band of showers and embedded thunder will continue to march
quickly east and southeast this evening as a cold front sweeps
across the forecast area. Along and just behind the front we can
look for a period of MVFR cigs which should start to clear the TAF
sites starting in PIA around 06z and by 09z over in CMI. Surface
winds ahead of the cold front will remain out of the south to
southwest at 10 to 15 kts with a few higher gusts around the
showers, and then as the cold front sweeps across the area from
01z-07z, look for winds to shift into the west and northwest at 12
to 17 kts with a few gusts up to 30 kts at times an hour or two
after FROPA, before the gusts settle down later tonight. Surface
winds on Saturday will be from the northwest at 12 to 17 kts with
afternoon gusts around 23 kts at times. Forecast soundings also
suggest an increase in cumulus clouds by late morning into the
afternoon hours with cig bases in the 4000-5000 foot level.
&&
.ILX Watches/Warnings/Advisories...
NONE.
&&
SHORT TERM...HJS
LONG TERM...Geelhart
AVIATION...Smith
Hazardous weather outlook, May 13, 2:32 PM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
332 PM CDT FRI MAY 13 2016
ILZ027-029-036-037-040-041-047>051-142045-
CASS-FULTON-KNOX-MASON-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-
SCOTT-TAZEWELL-
332 PM CDT FRI MAY 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND WEST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
A SURFACE LOW AND COLD FRONT WILL TRIGGER STRONG TO SEVERE STORMS
LATE THIS AFTERNOON AND THIS EVENING. THE PRIMARY HAZARDS WILL BE
DAMAGING WINDS AND LARGE HAIL, BUT AN ISOLATED TORNADO IS
POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
PERIODIC THUNDERSTORM CHANCES RETURN MONDAY NIGHT INTO WEDNESDAY
AS A SERIES OF DISTURBANCES MOVE THROUGH THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 9 PM.
ILZ028-030-031-038-042>046-052>057-061>063-066>068-071>073-142045-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MARSHALL-
MCLEAN-MOULTRIE-PIATT-RICHLAND-SHELBY-STARK-VERMILION-WOODFORD-
332 PM CDT FRI MAY 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS...SOUTH
CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
A SURFACE LOW AND COLD FRONT WILL TRIGGER STRONG TO SEVERE STORMS
LATE THIS AFTERNOON AND THIS EVENING. THE PRIMARY HAZARDS WILL BE
DAMAGING WINDS AND LARGE HAIL, BUT AN ISOLATED TORNADO IS
POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
PERIODIC THUNDERSTORM CHANCES RETURN MONDAY NIGHT INTO WEDNESDAY
AS A SERIES OF DISTURBANCES MOVE THROUGH THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 9 PM.
HJS
Thunderstorm Wind, Cass
- When
- May 13, 5:35 PM CST to 5:40 PM CST
- Where
- Cass County, 1.68 mi SSW of Beardstown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 39.996, -90.436
A tree was blown across US-67 just south of Beardstown.
Thunderstorm Wind, Sangamon
- When
- May 13, 6:31 PM CST to 6:36 PM CST
- Where
- Sangamon County, 0.87 mi NW of Sherman
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 39.890, -89.610
A 2 to 3-foot diameter tree was snapped about 3 feet above ground-level. Several large branches were blown down as well.
Strong Wind, De Witt
- When
- May 13, 9:47 PM CST to 9:52 PM CST
- Where
- De Witt forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.175, -88.904 (the zone’s center; the record gives no point)
A large tree was blown down onto power lines, causing a widespread power outage in Clinton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, May 13, 2016$149,000 · 1.25 in hail · 31 events
- Flash Flooding and Hail in Texas, May 13, 2016$62,000 · 1.5 in hail · 8 events
- Flood and Hail in Kansas, May 13, 20161 in hail · 22 events
- Hail and Damaging Winds in Texas, May 13, 20161.25 in hail · 12 events
- Wildfire and Damaging Winds in Florida, May 13, 2016$12,000 · 55 kt wind · 8 events
- Hail and Damaging Winds in Oklahoma, May 13, 20162.75 in hail · 9 events
- Hail and Damaging Winds in Texas, May 13 to 14, 2016$5,000 · 1.75 in hail · 9 events
- Hail in Texas, May 13, 20161.5 in hail · 4 events
- Hail in Texas, May 13, 20162 in hail · 3 events
- Hail in Iowa, May 13, 20161 in hail · 2 events
- Flood and Heavy Rain in Puerto Rico, May 13, 20162 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 13, 2016$3,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637274, 637271, 637275.